Oklahoma, 2023

Drought in Oklahoma, March 1 to 31, 2023

March 1 to 31, 2023 · NWS TSA · 9 events in 9 counties and zones

A number of widespread rainfall events affected much of eastern Oklahoma during March. Rainfall totals during the month ranged from between one quarter of an inch and fifteen inches from northwest to southeast across the area, with a very tight rainfall gradient along I-44.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A number of widespread rainfall events affected much of eastern Oklahoma during March. Rainfall totals during the month ranged from between one quarter of an inch and fifteen inches from northwest to southeast across the area, with a very tight rainfall gradient along I-44. Areas north of I-44 generally received below average precipitation during the month, with portions of Osage, Pawnee, and Washington Counties receiving as little as 10 to 25 percent of normal precipitation for the month. Areas south of I-44 generally received above average precipitation for the month, with some portions of northeastern and southeastern Oklahoma receiving between 200 and 300 percent of normal precipitation for the month. Ongoing long-term drought conditions continued to improve across much of the area during March, with the exception of areas to the north of I-44. Extreme (D3) to exceptional (D4) drought conditions persisted across portions of Osage and Pawnee Counties, while severe (D2) drought conditions continued across portions of Creek, Washington, Nowata, and Craig Counties. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 10:19 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 28, 10:19 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1019 PM CST Tue Feb 28 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 801 PM CST Tue Feb 28 2023

The Red Flag warning has been allowed to expire at 8 pm as winds
have diminished and temperatures are falling. A weak frontal
boundary will move southeast across the area overnight and
Wednesday morning shifting the winds to the northwest. Some
increase in cloudiness is also expected across mainly southeast
Oklahoma late tonight. This is all covered in the going forecast,
and no update is planned at this time.

&&

.LONG TERM...
(Tomorrow through Tuesday)
Issued at 200 PM CST Tue Feb 28 2023

Weak low level cold advection on wednesday will keep high
temperatures a bit lower than today, ranging from the low 60s in the
north to near 70F along the Red River. Clouds will begin to increase
as well. A subtle mid level feature coupled with increasing moisture
may be just enough to initiate a few showers and thunderstorms
across southern Oklahoma and portions of western Arkansas. There is
sufficient instability to support marginally severe hail or wind
with a few of these storms, but the main impacts will likely be
south and east of the CWA.

During the day on Thursday a significant and multifaceted event will
unfold. A very deep and compact upper level low will quickly eject
eastwards out of the Desert Southwest, passing directly over
Oklahoma as it moves east-north-east. Intense upper level divergence
will help induce rapid cyclogenesis east of the parent low. The
surface low will likely pass through southeast Oklahoma and then
through northwest Arkansas. Surface pressure may fall to around
977- 985 hPa, which is outside the EPS/NAEFS climatology for this
time of year, representing an extremely anomalous event.
Meanwhile, anomalous low level moisture will exceed the 99th
percentile at 925 hPa for southeast OK, with values in excess of
the 90th percentile up through 500 hPa. Some of this significant
moisture will also wrap around the parent low for the northern
portions of the forecast area. A strong low level jet will be
responsible for bringing much of this moisture into the area, and
will also increase low level shear, especially towards the
afternoon hours. EPS EFI for CAPE and shear are similarly
indicating a very unusual event, with EFI values of 0.85-0.90 and
a shift of tales value of 1-2. The actual magnitudes of the CAPE
and shear quantities will vary quite a bit spatially, but will be
more than sufficient for supercellular activity.

For the expected progression, model guidance shows an initial wave
ejecting northeast through eastern OK and into northwest AR Thursday
morning, likely in the 12-18Z time frame. The surface will remain
cool and stable at this time, but model soundings show decent
MUCAPE of 500-1000 J across much of the area. Decent speed shear
with a straight hodograph could allow for some organization of
storms with small hail and or gusty winds. Assuming minimal
convective contamination from these initial storms for southeast
OK, strong storms will then fire over south-central OK, moving
east towards southeast OK. Forecast soundings show backed low
level flow with 0-1 km SRH in excess of 200 m2/s2 and surface
based CAPE approach 2000 J/kg. These factors in conjunction with
the strong forcing are expected to promote the development of
severe thunderstorms. As LCLs will be quite low, all hazards will
be possible, including tornadoes, large hail, and damaging winds.
The SPC day 3 outlook shows the southeastern half of the area
under a slight or enhanced risk for severe weather. The severe
threat will quickly spread east into west-central Arkansas for the
remainder of the afternoon. At some point during the evening, the
surface cold front will push through southeast OK and into AR.
The severe weather threat will rapidly diminish behind this front
as shear and instability will quickly decrease.

The next stage of the storm will set up Thursday night into Friday
morning as the low pressure slowly moves from eastern OK into AR and
eventually MO. The very anomalous moist air will wrap around the
parent low with isentropic lift contributing to a stout
precipitation band across northeast OK and northwest Arkansas. Mid
level instability due to steepening lapse rates from the approaching
mid level low pressure will also contribute to the rain rates. As
there continues to be some uncertainty with respect to the surface
low, there is also some uncertainty for the exact placement and
intensity of this wrap around precipitation band. But in general,
the most likely outcome is for several hours of heavy precipitation
across the northern half of the area Thursday evening, and then
lingering into Friday morning for a portion of northeast OK.
Rainfall totals could be quite heavy, likely ranging from about 1 to
3". The WPC EROs note a slight chance (15-40%) of excessive
rainfall leading to flash flooding for southeast OK and northwest
AR. Model guidance also continues to tease at the potential for a
brief changeover to snow within the heaviest precipitation early
Friday morning. Cool upper level temperatures and very heavy
precipitation rates could lead to this outcome, but they will be
contending with strong low level warm advection wrapping around
the surface low. The most likely area for this changeover to occur
would be along the OK/KS border. Included some mixed rain and
snow to account for this possibility. It is also worth noting that
if precipitation ends up on the heavier side of guidance, some
river flooding could develop Friday-Saturday for flood prone river
basins such as the Illinois or Poteau Rivers.

The rest of the forecast period looks mild and quiet as
southwesterly flow becomes established once again and southeastern
ridging nudges toward the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1019 PM CST Tue Feb 28 2023

No major changes were made to 00Z forecast. LLWS conditions are
expected at all sites ahead of a boundary. Winds will shift to
N/NW behind the boundary into Wednesday morning. The latest HRRR
keeps IFR cigs hung up in the terrain of SE OK early Wednesday
morning, and should prevent impact at TAF sites. Higher level cigs
will drop down to the mid levels during the afternoon, especially
across the south. Latest EC and HRRR support maintaining prob30
group for showers at KFSM for the afternoon.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   45  67  42  64 /   0   0  10  80
FSM   49  73  53  70 /   0  30  20  90
MLC   52  71  50  74 /   0  20  30  90
BVO   38  66  37  59 /   0   0   0  80
FYV   48  70  47  65 /   0  10  20  90
BYV   51  69  46  61 /   0  10  20  90
MKO   47  67  46  69 /   0  10  20  90
MIO   43  65  41  61 /   0   0  10  90
F10   48  67  45  69 /   0  10  20  80
HHW   55  73  56  74 /  10  50  30  90

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....06
AVIATION...30
Hazardous weather outlook, Feb 28, 4:48 PM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
448 PM CST Tue Feb 28 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
448 PM CST Tue Feb 28 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

FIRE WEATHER DANGER.
	RISK...Elevated.
	AREA...Mainly Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Fire weather concerns will remain heightened into early this
evening across much of northeast Oklahoma and parts of far
northwest Arkansas. Conditions will improve by mid evening as
winds diminish and temperatures fall.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY...Severe Thunderstorm Potential...High Wind Potential...
           Heavy Rain Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY and SUNDAY...No Hazards.
MONDAY...High Wind Potential.

EXTENDED DISCUSSION...
A few thunderstorms are possible along a frontal boundary from
southeast Oklahoma into west central Arkansas Wednesday afternoon.
A strong or severe storm is possible, but any severe weather will
likely remain fairly isolated.

A more substantial threat for severe weather and heavy rainfall is
expected Thursday, especially across southeast Oklahoma and west
central Arkansas during the afternoon and evening hours. All
modes of severe weather may be possible during this time.

Gusty northwest winds will occur behind the system Friday. There
is a slight chance of rain turning to snow for parts of far northeast
Oklahoma early Friday morning but no impacts are expected at this
time.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor the latest forecasts for severe weather
potential for Thursday.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Osage

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Creek

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Washington

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
March 1, 12:00 AM CST to March 14, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Tulsa

When
March 1, 12:00 AM CST to March 28, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Rogers

When
March 1, 12:00 AM CST to March 28, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083815, 1083816, 1083819, 1083820, 1083821, 1083822, 1083824, 1083825, 1083826.